Finding raises concern regarding interest in the use of anticholinergics in asthma patients
WEDNESDAY, May 23 (HealthDay News) -- The use of inhaled anticholinergics (IACs) is associated with an increased risk of arrhythmias in children and young adults with asthma, according to a study presented at the annual meeting of the American Thoracic Society, held from May 18 to 23 in San Francisco.
To investigate the association between IAC use and arrhythmias, Sruthi Adimadhyam, from the University of Illinois at Chicago, and colleagues conducted a nested case-control study in asthma patients aged 5 to 24 years who were new users of controller medications. For each case, up to 10 controls were matched based on age, gender, geographic region, and quarter and year of first controller dispensing.
The researchers found that, of the 7,656 cases and 76,304 matched controls, active exposure to IAC was seen in 0.69 percent of cases and 0.18 percent of controls. Active use of IACs correlated with an increased risk of arrhythmias compared with non-active/non-users (adjusted odds ratio [aOR], 1.56). The risk of arrhythmias was highest among active users of ipratropium (aOR, 1.59) compared to non-active/nonusers; the risk was not statistically significant for active users of tiotropium or a combination of ipratropium and short-acting beta agonists. Active users of IACs on a high dose had a significantly increased risk (aOR, 1.69), whereas the risk was not statistically significant for active users on a low dose.
"Because of the potential risks with other asthma controller medications, it is important that patients and providers are aware of all of the potential risks and benefits for each of the classes of medications so they can make more informed treatment decisions," a study coauthor said in a statement.